Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 160, NWS Indianapolis, IN

November 24, 2001Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 24, 2001, 8:51 PM EST for Rush County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 24, 2001, 8:51 PM EST (01:51 UTC)
Expired
Nov 24, 2001, 9:10 PM EST
In force
19 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rush County, IN

The radar

The Indianapolis radar (KIND), 72 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 8:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 767 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
767 m²/s²
0-3 km storm-relative helicity
893 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS53 KIND 250152
SVRIND
INC139-250210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL INDIANA

* UNTIL 910 PM EST

* AT 851 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF RUSHVILLE...OR ABOUT 12
  MILES EAST OF SHELBYVILLE...MOVING NORTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3947 8548 3955 8563 3979 8548 3978 8531
          3964 8531

ZIMMERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:15 PM EST, 6 hours 36 minutes earlier.

Area forecast discussion, Nov 24, 2:15 PM EST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST SAT NOV 24 2001

MAIN CONCERNS FOR THIS FCST CENTER AROUND PSBL SVR STORMS EARLY THIS
EVE...TIMING OF PRECIP OUT OF THE FA TNGT...CLRG TIMING TOMORROW AND
RAIN CHANCES ON MONDAY. LATEST SFC/UA ANLYS AND H20 VAPOR PIX WERE
SHOWING A STG SFC AND UPR LOW SPINNING ACRS WRN IA. KIND-88D WAS
SHOWING A SLUG OF MODERATE RAINS LIFTING NE ACRS MOST OF THE
CWA...WHILE VSBL PIX WERE SHOWING A DRY SLOT PUNCHING INTO THE SRN
HALF OF ILLINOIS JUST AHEAD OF AN OCCLUDED FNT THAT WAS ACRS WRN
PARTS OF IL. PLNTY OF JUICY AIR IN PLACE WITH SFC DEW PTS IN THE 55
TO 60 DEGREE RANGE AND ALSO VERY IMPRESSIVE DYNAMICS WITH 50 KT H8
AND 90 KT H5 JET NOSING INTO THE WRN OH VLY FM THE LWR MSP VLY.
INSTABILITY LACKING ATTM...BUT DRY SLOT PUNCHING THROUGH DURING THE
EVE ALONG WITH AN UPR S/W MAY DESTABILIZE THINGS ENOUGH TO PRODUCE
SOME DAMAGING WINDS WITH A LINE THAT IS EXPECTED TO MOVE THROUGH JUST
AHEAD OR ALONG THE OCCLUDED FNT. STORMS ACRS THE GULF STATES WL TEND
TO WEAKEN THE IMPACT OF OH VLY STORMS...HOWEVER. MODELS ARE IN
EXTREMELY GOOD AGREEMENT ON PUSHING THE OCCLUDED FNT THROUGH IN THE
00Z-06Z TIME-FRAME TNGT. DRY SLOT SHOULD ALREADY BE INTO FAR WRN
COUNTIES BY ISSUANCE TIME...SO WL GO WITH CHC POPS THERE AND
LIKLEY-CAT POPS FURTHER E. AT ANY RATE...RN SHOULD BE ENDING
COMPLETELY OVRNGT W AND BE SCT IN THE E.

MODEL TIME SECS KEEP LOTS OF LOW LVL MOIST AROUND THROUGH MID TO LATE
AFT TOMORROW AS WK SFC HIGH PRES TAKES OVER AND A FLAT UPR RIDGE
APPROACES FM THE W. MODELS MOV WRAPAROUND MOIST JUST N OF THE
FA. WL JUST GO WITH MOSTLY CLDY SKIES WITH PARTIAL CLRG LATE. LOW
LVLS DRY SUN NGT AS UPR RIDGE PASSES AND SFC HIGH PRES CENTERS JUST
TO OUR E. VERY SIMILAR SYS TO TODAYS MOVES INTO THE CNTRL PLAINS BY
MON EVE. HOWEVER...MOIST NOT QUITE AS IMPRESSIVE WITH THIS ONE.
STILL...LOOKS LIKE ENOUGH LIFT TO BE ABLE TO SQUEEZE OUT AT LEAST
SOME SCT ACTIVITY STARTING LATE MONDAY. PREFER STRONGER AVN/NGM SOL
WITH THIS SYS AS ETA APPEARS TO BE THE ODD ONE OUT.

EXTENDED HAS NICE DRYING ON TUE IN THE WAKE OF THE SECOND SYS.
SYS MOVES ACRS THE GULF STATES/TN VLY MIDWEEK AND MAY DRAW ENOUGH
MOIST/LIFT ACRS SERN ZONES TO MENTION SOME PRECIP...BUT THE REST OF
THE FA LOOKS DRY UNDER THE INFLUENCE OF BUILDING HIGH PRES.

RAPID DEPATURE NE OF THE CURRENT UPR LOW SHOULD KEEP THE CD AIR FM
COMING DOWN AND PREFER WARMER FWC NUMBERS TNGT AND TOMORROW AS A
RESULT. MOS SIMILAR AFT TOMORROW AND LOOKS REASONABLE WITH SLIGHTLY
WARMER TEMPS ON MON AS APPROACHING SYS HELPS INCRS THE SRLY INFLOW FM
THE GULF.

.IND...NONE.
KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 7:44 PM ESTTornado WarningINDBartholomew, Jackson31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.